Alert archive / Iowa / Flash Flood Watches in 2011

Flash Flood Watch 1, NWS Sioux Falls, SD

May 24, 2011Clay County, Union County, Yankton County, South Dakota; 10 counties in Iowa; Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this flash flood watch at May 24, 2011, 3:22 PM CDT for Clay County, Union County, Yankton County, South Dakota; 10 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at May 24, 2011, 10:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 3:22 PM CDT (20:22 UTC)
In effect from
May 24, 2011, 10:00 PM CDT
Expired
May 25, 2011, 1:00 PM CDT
In force
15 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WGUS63 KFSD 242022
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT TUE MAY 24 2011

.A STRONG SPRING STORM WILL BRING HEAVY RAINFALL TO FAR NORTHEAST
NEBRASKA...FAR SOUTHEAST SOUTH DAKOTA...AND NORTHWEST IOWA. RAIN
WITH EMBEDDED THUNDERSTORMS WILL MOVE INTO THE MISSOURI VALLEY
DURING THE EVENING AND SPREAD INTO NORTHWEST IOWA AFTER SUNSET.
THE RAIN WILL GRADUALLY DIMINISH ON WEDNESDAY AFTERNOON. RAINFALL
IS EXPECTED TO AVERAGE AROUND 2 INCHES IN THIS AREA AND ISOLATED
AMOUNTS COULD APPROACH 3 INCHES WHERE STRONG THUNDERSTORMS OCCUR.
THE COMBINATION OF THE HEAVY RAINFALL WITH SATURATED GROUND ACROSS
THE AREA MAY PRODUCE FLASH FLOODING FROM LATE THIS EVENING THROUGH
WEDNESDAY MORNING.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-250430-
/O.NEW.KFSD.FF.A.0001.110525T0300Z-110525T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
322 PM CDT TUE MAY 24 2011

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND 
  WOODBURY. IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN 
  SOUTHEAST SOUTH DAKOTA...CLAY...UNION AND YANKTON. 

* FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY AFTERNOON

* RAIN WITH EMBEDDED THUNDERSTORMS WILL SPREAD INTO THE AREA THIS
  EVENING AND CONTINUE INTO WEDNESDAY MORNING. RAINFALL RATES WITH
  THUNDERSTORMS COULD REACH 2 INCHES PER HOUR. THESE RAINFALL
  RATES COMBINED WITH SATURATED SOILS COULD PRODUCE RAPID RUNOFF
  OF WATER INTO CREEKS AND STREAMS OR STREET FLOODING IN URBAN
  AREAS. THE GREATEST THREAT FOR HEAVY RAINFALL RATES WILL BE FROM
  LATE THIS EVENING THROUGH WEDNESDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

SCHUMACHER
3 follow-up statements
908 
WGUS63 KFSD 250314
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1014 PM CDT TUE MAY 24 2011

.A STRONG SPRING STORM WILL BRING HEAVY RAINFALL TO FAR NORTHEAST
NEBRASKA...FAR SOUTHEAST SOUTH DAKOTA...AND NORTHWEST IOWA. RAIN
WITH EMBEDDED THUNDERSTORMS WILL MOVE INTO THE MISSOURI VALLEY AND
SPREAD INTO NORTHWEST IOWA AROUND MIDNIGHT. THE RAIN WILL GRADUALLY
DIMINISH ON WEDNESDAY AFTERNOON. RAINFALL IS EXPECTED TO AVERAGE
AROUND 2 INCHES IN THIS AREA AND ISOLATED AMOUNTS COULD APPROACH 3
INCHES WHERE STRONG THUNDERSTORMS OCCUR. THE COMBINATION OF THE HEAVY
RAINFALL WITH SATURATED GROUND ACROSS THE AREA MAY PRODUCE FLASH
FLOODING MIDNIGHT TONIGHT THROUGH WEDNESDAY MORNING.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ069>071-251115-
/O.CON.KFSD.FF.A.0001.000000T0000Z-110525T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-YANKTON-UNION-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1014 PM CDT TUE MAY 24 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA... 
  OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN NORTHEAST 
  NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH DAKOTA...
  CLAY...UNION AND YANKTON. 

* THROUGH WEDNESDAY AFTERNOON

* RAIN WITH EMBEDDED THUNDERSTORMS ARE SPREAD AND CONTINUE INTO
  WEDNESDAY MORNING. RAINFALL RATES WITH THUNDERSTORMS COULD REACH 2
  INCHES PER HOUR. THESE RAINFALL RATES COMBINED WITH SATURATED SOILS
  COULD PRODUCE RAPID RUNOFF OF WATER INTO CREEKS AND STREAMS OR
  STREET FLOODING IN URBAN AREAS. THE GREATEST THREAT FOR HEAVY
  RAINFALL RATES WILL BE MIDNIGHT TONIGHT THROUGH WEDNESDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
574 
WGUS63 KFSD 250814
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT WED MAY 25 2011

.A STRONG SPRING STORM WILL BRING THE POTENTIAL FOR HEAVY RAIN
ACROSS PORTIONS OF NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA
THIS MORNING. THE GREATEST THREAT FOR HEAVY RAIN WILL BE SOUTHEAST
OF A VERMILLION SOUTH DAKOTA TO SIOUX RAPIDS IOWA LINE. ADDITIONAL
RAINFALL OF 1 TO 2 INCHES IS LIKELY THIS MORNING AND COULD CAUSE
FLASH FLOODING DUE TO THE ALREADY SATURATED GROUND. 

IAZ002-003-012>014-SDZ069-070-250915-
/O.CAN.KFSD.FF.A.0001.000000T0000Z-110525T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-YANKTON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...
SANBORN...SPENCER...YANKTON...VERMILLION
314 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND
SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. 

ALTHOUGH RAIN IS EXPECTED ACROSS THE AREA TODAY...HEAVY RAIN THAT
COULD CAUSE FLASH FLOODING IS NOT EXPECTED. 

$$

IAZ020>022-031-032-NEZ013-014-SDZ071-251615-
/O.CON.KFSD.FF.A.0001.000000T0000Z-110525T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
INCLUDING THE CITIES OF...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
314 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...IDA...PLYMOUTH AND WOODBURY. 
  IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...UNION. 

* UNTIL 1 PM CDT THIS AFTERNOON

* RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO SPREAD
  NORTHWEST ACROSS THE AREA THIS MORNING BEFORE TAPERING OFF
  DURING THE AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
  INCHES WILL OCCUR ACROSS THIS AREA THIS MORNING...AND WITH THE
  GROUND ALREADY SATURATED...FLASH FLOODING COULD
  OCCUR...ESPECIALLY IN URBAN AREAS. ALSO...SOME RISES IN RIVERS
  AND STREAMS COULD ALSO FLOOD LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
895 
WGUS63 KFSD 251437
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 AM CDT WED MAY 25 2011

.THE POTENTIAL FOR HEAVY RAIN CONTINUES ACROSS PORTIONS OF
NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THIS MORNING. THE
GREATEST THREAT FOR HEAVY RAIN WILL BE SOUTHEAST OF A VERMILLION
SOUTH DAKOTA TO SIOUX RAPIDS IOWA LINE. RAIN IS EXPECTED TO END
THIS AFTERNOON. 

IAZ020>022-031-032-NEZ013-014-SDZ071-251800-
/O.CON.KFSD.FF.A.0001.000000T0000Z-110525T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
INCLUDING THE CITIES OF...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...
ELK POINT...ALCESTER...JEFFERSON
937 AM CDT WED MAY 25 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST 
  SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...IDA...PLYMOUTH AND WOODBURY. 
  IN NORTHEAST NEBRASKA...DAKOTA AND DIXON. IN SOUTHEAST SOUTH 
  DAKOTA...UNION. 

* UNTIL 1 PM CDT THIS AFTERNOON

* RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
  THIS MORNING BEFORE TAPERING OFF DURING THE AFTERNOON. RAINFALL
  OVER ALREADY SATURATED GROUND ALREADY COULD PRODUCE FLASH
  FLOODING...ESPECIALLY IN URBAN AREAS. ALSO...RISES IN RIVERS
  AND STREAMS COULD ALSO FLOOD LOW LYING AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 24, 3:18 PM CDT, 4 minutes earlier.

Area forecast discussion, May 24, 3:18 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE MAY 24 2011

.DISCUSSION...
THUNDERSTORM COMPLEX OVER IOWA AND MISSOURI WILL HAVE A BIG IMPACT
OVER THE FORECAST AREA THROUGH EARLY THIS EVENING. MOISTURE FLOW IS
BEING IMPEDED BY THIS COMPLEX WHICH SHOULD DECREASE THE CHANCES FOR
SHOWERS AND THUNDERSTORMS THE REMAINDER OF THIS AFTERNOON AND INTO
THE EARLY EVENING. SOUTHERLY FLOW OF MOISTURE WILL REESTABLISH
ITSELF THIS EVENING AS THE COMPLEX PUSHES EAST AND WINDS RESPOND TO
THE UPPER LOW SHIFTING INTO THE PLAINS. WILL SEE SHOWERS AND
THUNDERSTORMS DEVELOP AND BECOME MORE WIDESPREAD AS THE EVENING
CONTINUES. STILL LOOKING FOR WIDESPREAD THUNDERSTORMS FROM AROUND
INTERSTATE 90 SOUTHWARD AFTER MIDNIGHT...CONTINUING THROUGH
WEDNESDAY MORNING. SEVERE WEATHER THREAT IS LOW...ESPECIALLY NOW
THAT CIRRUS FROM THUNDERSTORMS HAVE BEEN IN PLACE OVER THE MOST
UNSTABLE AREA OF NW IA...SUCH THAT SURFACED BASED THUNDERSTORMS WILL
BE TOUGH TO COME BY. THE BETTER CHANCE OF SEVERE THUNDERSTORMS MAY
BE AFTER MIDNIGHT WHEN THE LOW LEVEL JET STARTS TO PUSH NORTHWARD
INTO NW IA. MAIN SEVERE THREAT WOULD BE NW IA AND FAR SE SD FOR HAIL
TO THE SIZE OF QUARTERS.

THE ACTIVE WEATHER PATTERN CONTINUES THROUGH THE REST OF THIS WEEK
BEGINNING ON WEDNESDAY...AND LINGERS ALL THE WAY THROUGH THE
EXTENDED PORTION WITH LARGE UPPER TROUGHS WHICH CAN BE
CHARACTERISTIC OF THIS TIME OF YEAR.

WEDNESDAY WILL BE AN AWFUL DAY WEATHER WISE...WITH A LOT OF WIND
IN MOST LOCATIONS...COUPLED WITH RAIN AND COOL WEATHER. WEDNESDAY
WILL HAVE MORE IN COMMON WITH MID APRIL THEN LATE MAY. TEMPERATURES
WILL NOT MOVE MUCH IF AT ALL...EXCEPT IN OUR WESTERN ZONES WHERE A
REBOUND MAY EXIST WITH SOME LATE DAY CLEARING. FIRST FOR
PRECIPITATION...STRONG 850MB-700MB FRONTOGENESIS EXISTS ON THE
NORTHERN GRADIENT OF THE STRONG MID LEVEL LOW ROUGHLY IN A BAND FROM
NEAR SPENCER IA TO YANKTON SD. THE FRONTOGENESIS IS STRONGLY
JUXTAPOSED WITH MID LEVEL PV AND EXTREMELY STRONG ASCENT. AREAS OF
HEAVY RAIN ARE POSSIBLE NEAR THIS BAND OF DYNAMICS...ESPECIALLY IN
THE MORNING...BUT RAIN WILL LIKELY LINGER IN OUR EASTERN AND
SOUTHEASTERN ZONES THROUGH THE ENTIRE DAY. IT WILL ALSO BE VERY
WINDY. ALTHOUGH THE GREATEST SURFACE PRESSURE RISES ARE TO THE SW OF
OUR FORECAST AREA...THERE IS A GRADIENT OF 35 TO 45 KNOT WINDS
COMMON AT 925MB-900MB IN A SWATH ALONG THE I 90 CORRIDOR ARCHING
DOWN TOWARD GREGORY COUNTY WHICH IS TO THE NW OF THE SURFACE LOW.
THE STRONG WINDS IN THE MIXED LAYER COINCIDE WITH THE TIGHTEST
SURFACE PRESSURE GRADIENT WHICH SHOULD GIVE 30 TO 40 MPH WINDS
COMMON IN THOSE AREAS. THEREFORE A WIND ADVISORY IS IN EFFECT FOR
WEDNESDAY BASICALLY FROM WINDOM MN TO SPENCER IA...AND POINTS
WESTWARD TO SOUTHWESTWARD INTO S CENTRAL SD. HARD TO ARGUE WITH A
990MB SURFACE LOW TO OUR SOUTH AND SOUTHEAST.

AS THIS SYSTEM EXITS ARE FORECAST WEDNESDAY NIGHT...MUCH QUIETER
WEATHER IS IN STORE FOR THURSDAY WITH HIGH TEMPERATURES IN THE 65 TO
70 DEGREE RANGE. THEN THE NEXT SHORT WAVE/UPPER TROUGH BEINGS TO
AFFECT THE WESTERN HALF OF OUR FORECAST AREA LATE THURSDAY NIGHT...
SWEEPING THROUGH THE AREA ON FRIDAY. THEREFORE FRIDAY LOOKS LIKE
ANOTHER COOL AND WET DAY...BUT SINCE THE SYSTEM IF MORE OF A PACIFIC
ORIGIN...LESS RAINFALL WILL OCCUR WHEN COMPARED TO TONIGHT AND
WEDNESDAY.

IN THE EXTENDED FRIDAY NIGHT THROUGH TUESDAY...CONFIDENCE IS A
LITTLE BELOW AVERAGE FOR THIS FORECAST PACKAGE. HOWEVER...THE 12Z
GFS AND ECMWF REALLY CAME AROUND IN VERY CLOSE AGREEMENT WITH EACH
OTHER RECENTLY. IN GENERAL...FRIDAYS UPPER WAVE EXITS OUR AREA
FRIDAY EVENING AND OVERNIGHT WHICH SHOULD TEMPORARILY SHUT OFF THE
PRECIPITATION CHANCES. INSTABILITY DOES NOT LOOK VERY STRONG AFTER
SUNSET ON FRIDAY EVENING...SO ONLY SOME SHOWERS WITH ISOLATED
THUNDER IS LIKELY. AS FRIDAYS UPPER LOW EXITS TO THE NORTHEAST
THROUGH THE NORTHERN GREAT LAKES THIS WEEKEND...ANOTHER LARGE UPPER
LOW DIVES DOWN INTO THE WESTERN U.S...WITH A CORRESPONDING
DOWNSTREAM RIDGE BUILDING ACROSS THE EASTERN U.S. BY SUNDAY AND
EARLY NEXT WEEK. THIS PLACES THE MIDDLE PART OF THE COUNTRY IN A
STRONG SW FLOW ALOFT WHICH WILL LIKELY BE RIPE WITH PERIODIC SHORT
WAVE PASSAGES. AT THE SURFACE INITIALLY ON SATURDAY...STABLE HIGH
PRESSURE IS IN PLACE TO THE NORTHEAST OF THIS FORECAST AREA...
WHICH SHOULD KEEP ANY THUNDERSTORM CHANCES IN OUR WESTERN ZONES. ONE
SHORT WAVE IS THEN LIKELY TO MOVE NORTHEAST THROUGH THIS AREA
SATURDAY NIGHT...WITH SOME POSSIBLE LINGERING RAINFALL ON SUNDAY
MORNING. A WARM FRONT LOOKS TO THEN GENERATE UP IN OUR SOUTHERN
ZONES LATE SUNDAY NIGHT PROVIDING ANOTHER FOCUS FOR THUNDERSTORMS.
THEN IT LIFTS NORTHWARD ON MONDAY WHICH SHOULD USHER IN WARM AND
HUMID CONDITIONS ACROSS THIS AREA EARLY NEXT WEEK. UNSTABLE WEATHER
WILL CONTINUE MONDAY AND TUESDAY AS THE WESTERN U.S. UPPER LOW LIFTS
NORTHEASTWARD TO THE WEST OF THIS FORECAST AREA...EVENTUALLY
DRAGGING A FRONT THROUGH JUST AFTER THE EXTENDED PERIOD WHICH MAY
DRY THINGS OUT A BIT AFTER TUESDAY.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS TO BECOME WIDESPREAD SOUTH OF INTERSTATE
90 BY TONIGHT. THUNDERSTORMS WILL PRODUCE PERIODS OF MVFR TO IFR
MAINLY AFTER MIDNIGHT. STRATUS IS LIKELY FOR AREAS FARTHER NORTH
WITH MVFR CEILINGS AND WE MAY SEE SOME IFR TOO. SEVERE HAIL POSSIBLE
ACROSS NW IA AND FAR SE SD FROM AROUND 06Z-12 WED. DEVELOPING LOW
PRESSURE OVER THE CENTRAL PLAINS WILL PRODUCE VERY STRONG LOW LEVEL
WINDS. WILL SEE 30 TO 40 KT SUSTAINED WINDS ONLY A FEW THOUSAND FEET
ABOVE THE GROUND WEDNESDAY.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IN PLACE FROM 10PM THIS EVENING TO 1 PM WED.
STRONG THETA E ADVECTION AND 40 KT LOW LEVEL JET WILL MOVE INTO THE
AREA LATER THIS EVENING. EXPECTING WIDESPREAD SHOWERS AND
THUNDERSTORMS TO DEVELOP...ESPECIALLY SOUTH OF INTERSTATE 90. MAIN
FLASH FLOOD THREAT WILL BE NEAR THE NOSE OF THE LOW LEVEL JET OVER
NW IA AND EXTREME SE SD. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED THROUGH WEDNESDAY MORNING. 3 TO 4 INCHES ARE A
POSSIBILITY...ESPECIALLY IF STRONGER SHOWERS AND THUNDERSTORMS
CONTINUE TO FORM OVER THE SAME AREAS...WHICH IS A GOOD POSSIBILITY
GIVEN THE LOW LEVEL JET BEING NEARLY STATIONARY AND PERPENDICULAR TO
THE MID LEVEL FRONTAL BOUNDARY FROM 6Z TO 12Z TONIGHT. IN ADDITION
1.5 INCH PRECIPITABLE WATER IS AROUND THE 80TH PERCENTILE FOR THIS
TIME OF YEAR...SO CERTAINLY NO LACK OF LOW LEVEL MOISTURE. ONLY BIG
QUESTION IS TO WHAT EXTENT THUNDERSTORMS ACROSS THE CENTRAL AND
SOUTHERN PLAINS WILL DISRUPT NORTHWARD MOISTURE TRANSPORT IF AT ALL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR IAZ002-003-012>014-020>022-031-032.

     WIND ADVISORY FROM 6 AM TO 6 PM CDT WEDNESDAY FOR IAZ001>003-
     012>014.

MN...WIND ADVISORY FROM 6 AM TO 6 PM CDT WEDNESDAY FOR MNZ080-081-089-
     090-097-098.

NE...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH WEDNESDAY
     AFTERNOON FOR SDZ069>071.

     WIND ADVISORY FROM 6 AM TO 6 PM CDT WEDNESDAY FOR SDZ050-053>056-
     058>070.

&&
Hazardous weather outlook, May 24, 1:05 PM CDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 PM CDT TUE MAY 24 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
105 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF A
LINE FROM HURON SOUTH DAKOTA TO MARSHALL MINNESOTA LATE THIS
AFTERNOON THROUGH TONIGHT. THUNDERSTORMS ARE GENERALLY NOT
EXPECTED TO BECOME SEVERE...HOWEVER THERE IS A CHANCE OF SEVERE
THUNDERSTORMS ACROSS NORTHWEST IOWA INTO FAR NORTHEAST NEBRASKA
LATE THIS AFTERNOON THROUGH THIS EVENING. MAIN SEVERE
THUNDERSTORM THREAT IS FOR HAIL TO THE SIZE OF QUARTERS AND 60
MPH WINDS.

FLOODING...
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED
ACROSS FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST IOWA...AND
NORTHWEST THIS EVENING THROUGH WEDNESDAY MORNING. LOCALLY HEAVIER
AMOUNTS OF 3 TO 4 INCHES OF RAIN IS POSSIBLE WITH THUNDERSTORMS.
SHOULD THESE TYPES OF RAINS OCCUR WITHIN THUNDERSTORMS...FLASH
FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF
INTERSTATE 90 TUESDAY AFTERNOON INTO WEDNESDAY. SEVERE WEATHER IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:20 PM CDTRiver Flood WarningFSDDavison12 hr
May 24, 3:30 PM CDTWind AdvisoryFSDAurora, Bon Homme, Charles Mix, Clay, Davison, Douglas and 13 more27 hr

Nearby

Flash Flood Watches in Iowa, 2011Flash Flood Watches in South Dakota, 2011Flash Flood Watches in Nebraska, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.